The Telegraph
 
 
ARCHIVES
Since 1st March, 1999
 
THE TELEGRAPH
 
 
Email This Page
It’s all in the name

The doctor prescribed chloromphenicol, a prescription drug for typhoid. But when the nurse wrote down the prescription, it became chloroquine, a medicine for malaria. And that changed the course of young Harjot Ahluwalia’s life. Also that of his parents’. The reaction to the drug was so severe that it caused irreparable damage to young Harjot’s brain cells. Here, it was not just the wrong medication, it was also the high adult dose given to the child, without even a test dose. (Spring Meadows Hospital vs Harjot Singh Ahluwalia)

According to the Food and Drug Administration (FDA), US, about 10 per cent of all medication errors reported, result from confusion over the names of drugs. A 50-year-old woman, for example, was hospitalised after taking Flomax, used to treat the symptoms of an enlarged prostate, instead of Volmax, used to relieve bronchospasm. Similarly, Atropine has been confused with Akrapine, says FDA.

To minimise confusion, the FDA reviews about 400 brand names a year before they are marketed. About one-third are rejected. Sometimes, even after a drug name is approved, FDA gets it changed. As it happened when the diabetes drug Amaryl was confused with the Alzheimer’s medicine Reminyl, and one person died. Now the Alzheimer’s medicine is called Razadyne.

Abbreviations used in prescriptions have also led to medication errors. The National Coordinating Council for Medication Error Reporting and Prevention in the US notes that patients’ medications have been stopped prematurely when D/C ' intended to mean discharge ' was misinterpreted as discontinue. Similarly, the Institute for Safe Medication Practice, a US-based non-profit organisation working towards preventing adverse drug events, lists several such cases. For example, a patient died after receiving 60 units of Insulin ' the nurse misread 6U (units) of insulin as 60.

In India too, the problem has to be tackled on several fronts. The regulator, the Drug Control Department, has to ensure that similar sounding medicines are not marketed. The pharmaceutical companies, on their part, should ensure that the name of the drug ' both brand name and the generic name ' are printed in such a way that they are clearly legible.

Doctors, on their part, should write the generic name too and ensure that prescriptions are written in a manner that is easily read and understood. Pharmacists can also help by keeping look-alike, sound-alike products separated from one another on pharmacy shelves and also by cross-checking names that are not clear with the doctor.

Top
Email This Page